Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS El Paso, TX

June 24, 2017Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 24, 2017, 4:49 PM MDT for Grant County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2017, 4:49 PM MDT (22:49 UTC)
Expired
Jun 24, 2017, 8:45 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS54 KEPZ 242249
FFWEPZ
NMC017-250245-
/O.NEW.KEPZ.FF.W.0008.170624T2249Z-170625T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
449 PM MDT SAT JUN 24 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northeastern Grant County in south central New Mexico...

* Until 845 PM MDT

* At 444 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Skates and Terry Canyons north of State Highway 35. 
  Up to two inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Flash flooding will likely occur on Sapillo Creek at the two low 
  water crossings on Highway 35 between mile markers 18 and 20 or 
  about 3 and 4 miles southeast of Lake Roberts

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3306 10799 3300 10802 3298 10806 3301 10811
      3308 10804

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:30 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
230 PM MDT Sat Jun 24 2017

.SYNOPSIS...
Thunderstorms will develop in a moist and unstable air mass the
next few days. A few strong to severe storms will be possible the
rest of this afternoon and evening as well as Sunday afternoon and
evening. These storms will be capable of locally heavy rainfall,
damaging wind gusts, and large hail. By Monday and Tuesday the
coverage of storms will diminish a bit with drier air and hotter
temps returning for the later part of the week.

&&

.DISCUSSION...
Gusty southeast winds continue on the backside of last nights cold
front. This is resulting in an increasingly moist and unstable
atmosphere across the region. As dewpoints continue to climb from
east to west, models are projecting PW values of 1" to 1.25"
across most of the area the next few days.

So far storm development has been slow to initiate. However
satellite views indicate that activity is forming as of early
afternoon just to our northwest along a surface convergence
boundary. Model consensus (including hi-res solutions) indicate
that this activity will expand as it moves southeast across our
CWA this afternoon and evening. It appears that the convection
will be helped along by a weak shortwave aloft that will rotate
around the periphery of the upper high currently located just to
our west over Arizona. With CAPE values climbing above 1500 J/kg
and decent deep layer shear, the threat for a few severe storms
will exist. The primary threats from these storms will be
localized heavy rainfall and associated flash flooding along with
the possibility of large hail. Gusty downbursts winds will pose
another threat to the region possibly resulting in additional
areas of blowing dust and reduced visibilities.

Sunday appears to be a carbon copy of today with moisture
remaining plentiful and another round of storm initiation to our
northwest before traversing the area in the afternoon and early
evening hours. Once again a severe weather threat will exist with
storms that develop Sunday. Meanwhile a storm threat will remain
in the forecast for Monday and Tuesday as moisture lingers.
However storm coverage will be reduced as the new week gets
underway.

By Wednesday the upper ridge will be elongating west to east
across the desert southwest with upper flow becoming more zonal.
This should induce some lee troughing and allow our surface flow
to also become more westerly later in the week. This will bring
about some drying to the lower and middle atmosphere along with a
fairly quick warmup. Lowland temps could climb back to around the
century mark by the end of next week.

&&

.AVIATION...Valid 25/00Z-26/00Z...
P6SM SCT070-090 SCT-BKN150-200 through much of the period.  Expect
cluster of VRB25G40KT 1-3SM BKN020-040 to be ongoing over northern
areas and pushing SSE through about 06Z-09Z.  Mainly isolated storms
then expected until after 18Z when scattered to numerous storms
redevelop over north and push south, similar to period from 00Z-09Z.

&&

.FIRE WEATHER...
Moisture will remain across the region for the next few days with a
series of disturbances bringing showers and thunderstorms to much of
the area each afternoon and evening.  Some storms may produce
locally heavy rain, wind gusts over 50 mph and hail.  Greatest rain
coverage will be today and Sunday and then decreasing Monday and
Tuesday as flow starts to turn more westerly and pushes moisture
south of area.  Temperatures will remain much cooler through Monday
before warming back to near the century mark for the lowlands by
Wednesday. Relative humidities will also fall back into the teens
as temperatures warm back up.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  93  71  91 /  50  20  50  20
Sierra Blanca           70  91  67  89 /  30  20  40  30
Las Cruces              70  91  67  89 /  50  10  50  20
Alamogordo              67  89  66  88 /  50  40  60  30
Cloudcroft              51  65  51  67 /  50  70  70  70
Truth or Consequences   69  91  66  92 /  50  40  50  40
Silver City             63  90  62  89 /  60  40  70  40
Deming                  70  92  67  91 /  50  10  50  20
Lordsburg               71  94  67  93 /  40  10  50  10
West El Paso Metro      73  91  70  89 /  50  20  50  20
Dell City               68  92  66  91 /  30  20  40  30
Fort Hancock            72  96  70  91 /  30  20  40  30
Loma Linda              68  85  66  86 /  50  30  70  30
Fabens                  73  93  70  90 /  50  20  50  20
Santa Teresa            71  92  68  89 /  60  20  50  20
White Sands HQ          73  90  70  88 /  50  30  70  20
Jornada Range           67  91  65  89 /  50  30  60  20
Hatch                   69  94  66  93 /  60  20  60  20
Columbus                72  94  69  92 /  50  10  50   0
Orogrande               71  91  68  89 /  40  20  60  20
Mayhill                 56  73  55  75 /  50  70  70  80
Mescalero               56  76  54  78 /  50  60  60  70
Timberon                56  74  55  75 /  50  60  70  60
Winston                 59  83  57  84 /  60  80  60  70
Hillsboro               64  86  62  89 /  60  50  60  50
Spaceport               66  93  63  93 /  60  30  60  30
Lake Roberts            55  88  53  86 /  60  60  60  60
Hurley                  64  87  61  88 /  60  30  60  40
Cliff                   63  97  61  95 /  40  40  50  30
Mule Creek              65  95  63  94 /  30  30  40  30
Faywood                 64  88  61  89 /  60  30  60  40
Animas                  71  96  68  94 /  30  10  60   0
Hachita                 70  95  67  94 /  50  10  60   0
Antelope Wells          70  94  67  94 /  50  20  60  20
Cloverdale              68  92  64  89 /  40  40  60  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Jun 24, 11:18 AM MDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1118 AM MDT Sat Jun 24 2017

NMZ401>417-TXZ418>424-251730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1118 AM MDT Sat Jun 24 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Moist and unstable air is in place across the region following an
overnight cold front. Thunderstorms will begin to develop in the
heat of the afternoon and continue into the evening hours.

Locally heavy rainfall will accompany individual storms as they
track southeast. Flash flooding could be a concern today and
tonight especially around low water crossings and near arroyos and
small streams.

A few storms will be capable of producing damaging downburst winds
with gusts to 60 mph. In addition, storms will be capable of
producing large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread thunderstorms with heavy rainfall, damaging winds, and
large hail will again be possible across the region Sunday
afternoon and evening. Beginning Monday, storms will begin to
favor higher terrain with some storms drifting across lowlands
locations in the afternoon and evening hours. By Wednesday drier
air will start to work in limiting the number of storms across the
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Laney

In the hours before

Special weather statement, Jun 24, 4:08 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT SAT JUN 24 2017

NMZ401-402-242300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
408 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WESTERN
SIERRA COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cooney, or 7 miles east of Lake Roberts. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake Roberts, Camp Thunderbird, Cooney, Rocky Canyon Campground and
Sapillo Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3304 10818 3316 10801 3301 10781 3285 10807
TIME...MOT...LOC 2208Z 323DEG 3KT 3305 10805

TRIPOLI
Special weather statement, Jun 24, 4:30 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
430 PM MDT SAT JUN 24 2017

NMZ408-409-412-242315-
Central Tularosa Basin NM-Eastern Black Range Foothills NM-
Sierra County Lakes NM-
430 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
515 PM MDT...

At 425 PM MDT, Doppler radar was tracking a stationary cluster of
strong thunderstorms from Monticello...to Rockhouse...to the Jornada
Del Muerto expanse east of Elephant Butte State Park.  Boaters
Elephant Butte Lake exercise caution...as these storms are
also accompanied by frequent lightning.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monticello, Placitas In Sierra County, Rock House, North Monticello
Point and Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3348 10670 3324 10657 3326 10738 3347 10749
TIME...MOT...LOC 2225Z 323DEG 3KT 3342 10711

TRIPOLI
Special weather statement, Jun 24, 4:44 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
444 PM MDT SAT JUN 24 2017

NMZ401-402-242330-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
444 PM MDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buckhorn, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Buckhorn and Gila Riparian Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3305 10880 3313 10867 3302 10854 3293 10870
TIME...MOT...LOC 2244Z 320DEG 8KT 3301 10867

TRIPOLI
Local storm report, Jun 24, 4:47 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
447 PM MDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             TRUTH OR CONSEQUENCES   33.14N 107.25W
06/24/2017  M1.00 INCH       SIERRA             NM   LAW ENFORCEMENT

            1 INCH HAIL ALONG WITH VERY HEAVY RAIN//HIGH WINDS ON I
            25 ON THE SIERRA--SOCORRO COUNTY LINE AT 1635 MDT
            REPORTED BY DISPATCHED FIRE CREW.

&&

EVENT NUMBER EPZ1700293

DJN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:08 PM MDTSpecial Weather StatementEPZGrant52 min
Jun 24, 4:14 PM MDTSevere Thunderstorm WarningEPZGrant46 min
Jun 24, 4:30 PM MDTSpecial Weather StatementEPZSierra45 min
Jun 24, 4:33 PM MDTSevere Thunderstorm WarningEPZSierra31 min
Jun 24, 4:44 PM MDTSpecial Weather StatementEPZGrant46 min
Jun 24, 5:02 PM MDTSpecial Weather StatementEPZSierra43 min
Jun 24, 5:17 PM MDTSpecial Weather StatementEPZGrant43 min
Jun 24, 5:44 PM MDTSpecial Weather StatementEPZGrant46 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.